Alert archive / Kansas / Tornado Warnings in 2014

Tornado Warning 31, NWS Hastings, NE

August 31, 2014Jewell County, Mitchell County, Kansas

NWS Hastings, NE issued this tornado warning at Aug 31, 2014, 4:47 PM CDT for Jewell County, Mitchell County, Kansas. It was in force for 28 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 31, 2014, 4:47 PM CDT (21:47 UTC)
Expired
Aug 31, 2014, 5:15 PM CDT
In force
28 min
Issued by
NWS Hastings, NE
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.75 in

Counties Jewell County, KS, Mitchell County, KS

The radar

The Grand Island radar (KUEX), 94 km from the middle of the area, began a volume at 21:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 31, 4:47 PM CDTHAIL 1.757 E Glen Elder, KS
Aug 31, 5:01 PM CDTHAIL 0.883 N Beloit, KS
Aug 31, 5:01 PM CDTHAIL 1.753 E Glen Elder, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 31, 3:31 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Topeka, KS (KFOE), launched 12:00Z, 9.8 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2014-08-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 793 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2014-08-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -42 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
793 J/kg
Mixed-layer CIN
-208 J/kg
Mixed-layer LCL
1527 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-42 m²/s²
0-3 km storm-relative helicity
13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

049 
WFUS53 KGID 312147
TORGID
KSC089-123-312215-
/O.NEW.KGID.TO.W.0031.140831T2147Z-140831T2215Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE HASTINGS NE
447 PM CDT SUN AUG 31 2014

THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHEASTERN MITCHELL COUNTY IN NORTH CENTRAL KANSAS...
  SOUTHEASTERN JEWELL COUNTY IN NORTH CENTRAL KANSAS...

* UNTIL 515 PM CDT
    
* AT 447 PM CDT...A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A
  TORNADO WAS LOCATED NEAR GLEN ELDER...OR NEAR BELOIT...MOVING
  NORTHEAST AT 25 MPH.

  HAZARD...TORNADO AND GOLF BALL SIZE HAIL. 

  SOURCE...RADAR INDICATED ROTATION. 

  IMPACT...FLYING DEBRIS WILL BE DANGEROUS TO THOSE CAUGHT WITHOUT 
           SHELTER. MOBILE HOMES WILL BE DAMAGED OR DESTROYED. 
           DAMAGE TO ROOFS...WINDOWS AND VEHICLES WILL OCCUR.  TREE 
           DAMAGE IS LIKELY. 

* THIS DANGEROUS STORM WILL BE NEAR...
  BELOIT AROUND 455 PM CDT.
  SCOTTSVILLE AROUND 515 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! MOVE TO A BASEMENT OR AN INTERIOR ROOM ON THE LOWEST
FLOOR OF A STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME...A
VEHICLE OR OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND
PROTECT YOURSELF FROM FLYING DEBRIS.

&&

LAT...LON 3956 9830 3964 9798 3950 9793 3945 9793
      3939 9827
TIME...MOT...LOC 2147Z 243DEG 23KT 3950 9822 

TORNADO...RADAR INDICATED
HAIL...1.75IN

$$

BRYANT
2 follow-up statements
074 
WWUS53 KGID 312153
SVSGID

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
453 PM CDT SUN AUG 31 2014

KSC089-123-312215-
/O.CON.KGID.TO.W.0031.000000T0000Z-140831T2215Z/
MITCHELL KS-JEWELL KS-
453 PM CDT SUN AUG 31 2014

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 515 PM CDT FOR
NORTHEASTERN MITCHELL AND SOUTHEASTERN JEWELL COUNTIES...
    
AT 453 PM CDT...A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO
WAS LOCATED NEAR BELOIT...MOVING NORTHEAST AT 15 MPH.

HAZARD...TORNADO AND GOLF BALL SIZE HAIL. 

SOURCE...RADAR INDICATED ROTATION. 

IMPACT...FLYING DEBRIS WILL BE DANGEROUS TO THOSE CAUGHT WITHOUT 
         SHELTER. MOBILE HOMES WILL BE DAMAGED OR DESTROYED. DAMAGE 
         TO ROOFS...WINDOWS AND VEHICLES WILL OCCUR.  TREE DAMAGE IS 
         LIKELY. 

THIS DANGEROUS STORM WILL BE NEAR...
  SCOTTSVILLE AROUND 515 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! MOVE TO A BASEMENT OR AN INTERIOR ROOM ON THE LOWEST
FLOOR OF A STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME...A
VEHICLE OR OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND
PROTECT YOURSELF FROM FLYING DEBRIS.

&&

LAT...LON 3956 9827 3964 9798 3950 9793 3945 9793
      3945 9821
TIME...MOT...LOC 2153Z 243DEG 15KT 3952 9817 

TORNADO...RADAR INDICATED
HAIL...1.75IN

$$

BRYANT
981 
WWUS53 KGID 312208
SVSGID

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
508 PM CDT SUN AUG 31 2014

KSC089-123-312217-
/O.EXP.KGID.TO.W.0031.000000T0000Z-140831T2215Z/
MITCHELL KS-JEWELL KS-
508 PM CDT SUN AUG 31 2014

...THE TORNADO WARNING FOR NORTHEASTERN MITCHELL AND SOUTHEASTERN
JEWELL COUNTIES WILL EXPIRE AT 515 PM CDT...
    
THE TORNADO THREAT HAS DIMINISHED...THEREFORE THE TORNADO WARNING HAS
BEEN CANCELLED. HOWEVER...LARGE HAIL AND DAMAGING WINDS REMAIN LIKELY
AND A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR THE AREA.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT SUNDAY EVENING FOR
NORTH CENTRAL KANSAS AND SOUTHEAST NEBRASKA.

LAT...LON 3956 9827 3964 9798 3950 9793 3945 9793
      3945 9821
TIME...MOT...LOC 2206Z 243DEG 23KT 3952 9817 

$$

BRYANT

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this tornado warning went out at Aug 31, 3:01 PM CDT, 1 hour 46 minutes earlier.

Area forecast discussion, Aug 31, 3:01 PM CDT, 1 hour 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
301 PM CDT SUN AUG 31 2014

.SHORT TERM...(THIS EVENING THROUGH MONDAY)
ISSUED AT 300 PM CDT SUN AUG 31 2014

SURFACE ANALYSIS AND OBSERVATIONS SHOW A COLD FRONT JUST ENTERING
THE NORTHWEST PART OF THE FORECAST AREA EARLY THIS AFTERNOON. AHEAD
OF THE FRONT THERE ARE SOME HIGH CLOUDS AND DEW POINTS IN THE MID
60S. BEHIND THE FRONT THERE ARE SOME SHOWERS AND ISOLATED
THUNDERSTORMS.

MODELS STILL HAVE SOME DIFFERENCES IN THE EXACT TIMING OF THE
THUNDERSTORMS FOR THIS AFTERNOON AND EVENING. THE EXPECTATION IS
THAT THERE WILL BE THUNDERSTORMS DEVELOPING BEHIND THE FRONT LATE
THIS AFTERNOON THEN CONTINUE INTO THE EVENING HOURS. THE BEST MUCAPE
HAS BEEN IN THE EASTERN PART OF THE FORECAST AREA. THERE IS A CAP
OVER THE SOUTHWEST PART OF THE FORECAST AREA. EXPECT MOST OF THE
THUNDERSTORMS TO DEVELOP ALONG AND JUST BEHIND THE FRONT AS IT MOVES
THROUGH. THE GREATEST THREAT FOR THUNDERSTORMS WILL BE THROUGH THE
EVENING HOURS. AS MIDNIGHT APPROACHES THE THUNDERSTORMS SHOULD START
TO MOVE OUT OF THE AREA.

LATE TONIGHT THE THUNDERSTORMS WILL BE MOVE OUT OF THE AREA AND A
SURFACE HIGH PRESSURE SYSTEM WILL SETTLE INTO THE AREA THROUGH
MONDAY. THIS WILL KEEP SKIES PARTLY CLOUDY AND WINDS FAIRLY LIGHT.

.LONG TERM...(MONDAY NIGHT THROUGH SUNDAY)
ISSUED AT 300 PM CDT SUN AUG 31 2014

THE EXTENDED PERIODS WILL SEE VARYING WEATHER FROM COOL/WARM AND
WET/DRY. BEGINNING MONDAY NIGHT THE PATTERN ALOFT WILL FEATURE WEST
TO NORTHWEST FLOW ACROSS THE PLAINS STATES WITH A JET STREAK AND AND
SHORTWAVE TROUGH MOVING ACROSS OUR REGION PRIMARILY DURING THE FIRST
PART OF THE NIGHT.  MODELS SUGGEST THE POTENTIAL FOR CONVECTION AS
THIS NEXT SYSTEM MOVES THROUGH BUT INSTABILITY IS WEAKER...RANGING
FROM JUST A FEW HUNDRED J/KG IN OUR WESTERN ZONES UP TO
POSSIBILITY AROUND 1000 J/KG. ALTHOUGH A FEW STORMS ARE
POSSIBLE...SEVERE WEATHER IS NOT EXPECTED.

TEMPERATURE TREND UP ON TUESDAY AS THE PATTERN BECOMES MORE ZONAL
BEHIND THE DEPARTING WAVE.  THE LLVL JET IS PROGGED TO INCREASE TO
40 TO 50KTS TUESDAY NIGHT AND THERE IS AN OUTSIDE CHANCE THAT STORMS
MAY REDEVELOP ON THE NOSE OF THE JET ACROSS OUR SOUTHERN/SOUTHEAST
ZONES...BUT WITH ACTIVITY ON THE EDGE OF OUR CWA PLAN TO JUST GO
WITH SILENT POPS FOR NOW AND MONITOR.

FOR THE MIDDLE OF THE WORKWEEK...AN UPPER TROUGH REACHES THE PACIFIC
NORTHWEST REGION AND THE FLOW ALOFT TRANSITIONS SOUTHWESTERLY WITH
HEIGHT RISES/RIDGING EXPANDING NORTH.  DAYTIME TEMPS CONTINUE TO
WARM IN THIS REGIME WITH H85 TEMPS REACHING THE MID/UPPER 20S
CELSIUS AND RESULTANT AFTN TEMPS SHOULD REACH WELL INTO THE 80S TO
MID 90S.  ANOTHER COOL FRONTAL BOUNDARY WILL MOVE ONTO THE PLAINS AS
EARLY AS WEDNESDAY NIGHT AND POTENTIALLY AS LATE AS THURSDAY NIGHT
DEPENDING ON THE MODEL.  GIVEN UNCERTAINTY IN TIMING WILL NOT
DEVIATE FROM THE EXTENDED INIT AND CURRENT FORECAST WITH CHCS FOR
STORMS RETURNING THURSDAY NIGHT.  THE BOUNDARY IS PROGGED TO SETTLE
FROM EASTERN NEB TO WESTERN KS ON FRIDAY WITH FRONT FOCUSING
ADDITIONAL CHANCES FOR CONVECTION.  WITH TIME THE FRONT WILL PUSH
SOUTH INTO KANSAS OVER THE WEEKEND WITH THE FORECAST DRYING OUT FROM
NORTH TO SOUTH AS A COOL 1022 MB SURFACE HIGH BUILDS SOUTH FM THE
NORTHERN PLAINS AND SETTLES ACROSS THE CENTRAL PLAINS.  IN THE
COOLER...DRIER AIRMASS TEMPS WILL TREND MORE FALL LIKE WITH HIGHS IN
THE AVERAGING IN THE 70S AND LOWS AVERAGING IN THE 50S.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z MONDAY AFTERNOON)
ISSUED AT 1218 PM CDT SUN AUG 31 2014

MAIN FORECAST CONCERN IS TIMING THUNDERSTORMS AS THEY MOVE THROUGH
THE AREA. STILL LOOKS LIKE BEST CHANCES WILL BE THIS AFTERNOON
INTO THE EVENING HOURS. A COLD FRONT WILL MOVE THROUGH THE AREA
ALONG WITH THE THUNDERSTORMS AND WINDS WILL TURN TO THE NORTHWEST
LATER IN THE PERIOD.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

SHORT TERM...JCB
LONG TERM...FAY
AVIATION...JCB
Hazardous weather outlook, Aug 31, 3:36 PM CDT, 1 hour 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
336 PM CDT SUN AUG 31 2014

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
011300-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
336 PM CDT SUN AUG 31 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS ARE EXPECTED TO RE-DEVELOP ACROSS THE REGION
LATE THIS AFTERNOON AND CONTINUE INTO THE EVENING HOURS. SEVERE
WEATHER WILL BE POSSIBLE ACROSS THE ENTIRE OUTLOOK AREA. LARGE AND
POTENTIALLY DAMAGING HAIL...PERHAPS APPROACHING THE SIZE OF TENNIS
BALLS...STRONG THUNDERSTORM WIND GUSTS TO AROUND 70 MPH...AND A
FEW TORNADOES WILL ALL BE POSSIBLE. HEAVY RAINFALL MAY ALSO
PROMOTE LOCALIZED FLASH FLOODING.

A FEW THUNDERSTORMS MAY CONTINUE INTO THE EARLY MORNING
HOURS...BUT ARE NOT EXPECTED TO BE SEVERE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

INTERMITTENT CHANCES FOR THUNDERSTORM EXIST THURSDAY NIGHT THROUGH
SATURDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED THROUGH AROUND 10 PM.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

In the hours before

Local storm report, Aug 31, 4:03 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
403 PM CDT SUN AUG 31 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 PM     HAIL             NELSON                  40.20N 98.07W
08/31/2014  M1.00 INCH       NUCKOLLS           NE   CO-OP OBSERVER

&&

DOXEY
Local storm report, Aug 31, 4:14 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
414 PM CDT SUN AUG 31 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 PM     HAIL             NELSON                  40.20N 98.07W
08/31/2014  E1.50 INCH       NUCKOLLS           NE   TRAINED SPOTTER

&&

JCB
Local storm report, Aug 31, 4:16 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
416 PM CDT SUN AUG 31 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     HAIL             GLEN ELDER              39.50N 98.31W
08/31/2014  M0.88 INCH       MITCHELL           KS   LAW ENFORCEMENT

            PEA TO NICKEL HAIL

&&

DOXEY
Local storm report, Aug 31, 4:18 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
418 PM CDT SUN AUG 31 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0417 PM     HAIL             GLEN ELDER              39.50N 98.31W
08/31/2014  M1.75 INCH       MITCHELL           KS   LAW ENFORCEMENT

            GOLF BALL HAIL AND 45 MPH WINDS AT GLEN ELDER STATE PARK

&&

DOXEY
Local storm report, Aug 31, 4:30 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
430 PM CDT SUN AUG 31 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     HAIL             SHICKLEY                40.42N 97.72W
08/31/2014  M1.00 INCH       FILLMORE           NE   EMERGENCY MNGR

0428 PM     HAIL             SHICKLEY                40.42N 97.72W
08/31/2014  M1.00 INCH       FILLMORE           NE   TRAINED SPOTTER

&&

DOXEY
Local storm report, Aug 31, 4:46 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
446 PM CDT SUN AUG 31 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0443 PM     HAIL             EDGAR                   40.37N 97.97W
08/31/2014  E0.75 INCH       CLAY               NE   TRAINED SPOTTER

&&

JCB

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 31, 4:34 AM CDTSpecial Weather StatementGIDJewell41 min
Aug 31, 3:17 PM CDTSpecial Weather StatementGIDJewell28 min
Aug 31, 3:38 PM CDTSpecial Weather StatementGIDJewell22 min
Aug 31, 3:59 PM CDTSevere Thunderstorm WarningGIDJewell46 min
Aug 31, 4:07 PM CDTSevere Thunderstorm WarningGIDJewell, Mitchell38 min
Aug 31, 4:41 PM CDTSevere Thunderstorm WarningGIDMitchell49 min
Aug 31, 4:45 PM CDTSevere Thunderstorm WarningGIDJewell45 min
Aug 31, 4:51 PM CDTAreal Flood AdvisoryGIDJewell, Mitchell3 hr
Aug 31, 5:14 PM CDTSevere Thunderstorm WarningGIDMitchell31 min
Aug 31, 5:22 PM CDTSevere Thunderstorm WarningGIDJewell, Mitchell38 min
Aug 31, 5:30 PM CDTFlash Flood WarningGIDJewell, Mitchell3 hr
Aug 31, 5:44 PM CDTSevere Thunderstorm WarningGIDMitchell46 min
Aug 31, 5:56 PM CDTSevere Thunderstorm WarningGIDMitchell34 min
Aug 31, 6:27 PM CDTSpecial Weather StatementGIDMitchell48 min

Nearby

Tornado Warnings in Kansas, 2014Every tornado warning in 2014Tornadoes in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.